Sunk Costs, Firm Heterogeneity, Export Market Entry and Exit: Evidence from India
M. Padmaja () and
Subash Sasidharan ()
Additional contact information
M. Padmaja: Indian Institute of Technology Madras
Journal of Quantitative Economics, 2017, vol. 15, issue 2, 367-393
Abstract This paper analyses the role of sunk costs and firm heterogeneity in firm decision to enter and exit export markets. Employing rich firm-level data on Indian manufacturing firms, the study points out that sunk costs in terms of previous export experience significantly explain entry and exit decisions of firms in the export market. The first set of analysis involves estimation of dynamic discrete choice model using random effects probit correcting for initial conditions problem. We find evidence that previous export experience (sunk costs) matters for export decision. However, importance of sunk costs is found to depreciate rapidly. Further, analysis across sub-sample of firms accounting for firm heterogeneity factors like size and product level information supports the hypothesis of sunk costs. Second set of analysis involving firm survival in export markets using discrete-time hazard models shows evidence of negative duration dependence. We observe that those firms which continue to export for few years are less likely to exit from export markets.
Keywords: Sunk costs; Firm heterogeneity; Dynamic random effects model; Proportional hazards (search for similar items in EconPapers)
JEL-codes: F10 F14 C41 (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed
Downloads: (external link)
http://link.springer.com/10.1007/s40953-016-0056-1 Abstract (text/html)
Access to the full text of the articles in this series is restricted.
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:spr:jqecon:v:15:y:2017:i:2:d:10.1007_s40953-016-0056-1
Ordering information: This journal article can be ordered from
Access Statistics for this article
Journal of Quantitative Economics is currently edited by Dilip Nachane and P.G. Babu
More articles in Journal of Quantitative Economics from Springer, The Indian Econometric Society (TIES) Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla ().